What should I do if I gave my child too much Calpol or Nurofen?

November 16, 2018 by WonderBaba Blog

As a mum I have learnt the hard way how devastating exhaustion can be to your ability to think clearly.  There have been many mornings where I have gone to put the cereal in the fridge or the milk in the cupboard and from what I have heard I am not the only one!  Until I get my coffee first thing I really am not functional!  When you haven’t slept for more than 4 hours a day, in broken sleep, for three days in a row I think it is safe to say you will not be as smart as you normally are!  Normally this is something you just put up with, or even laugh at, but when it comes to administering medicines to your baby it is not something any of us can take lightly!

One evening distracted by exhaustion and the hustle and bustle of my busy household during what we now call ‘witching hour’ (between 6 and 7pm!), I realised my middle child had a high temperature and was in need of a dose of Calpol.  Whilst tripping over toys and abandoned clothes on the floor, I made my way to the medicines cabinet with my youngest crying in the sling around my chest wanting an urgent newborn feed.  I got a clean oral syringe and measured out the dose (5mls) of medicine for my daughter and gave it – and automatically measured out an additional 2.5mls to make a 7.5mls dose because my eldest who is a year older had been struggling with the same bug the day previous. I was on auto pilot, and it resulted in my second daughter getting and extra 50% of medication in relation to the recommended dose.  I learnt a valuable lesson that day, as a tired mum, regardless of my profession as a Pharmacist, I was capable of human error.  With zero sleep, a crying baby, two sick children and a high temperature to control I literally just lost focus for the one crucial second it took to make that error.  I’m explaining this so that it is clear how simply a dosing error can occur.  It’s literally a seconds lack of focus and attention – that’s all it takes.  I have never made the same error again as no matter whats going on I stop and ask myself to read the bottle – even though I know the dose – and sometimes as a half joke with the kids and I’ll say ‘now which one are you again? How old are you?!’  Yes it sounds ridiculous but it makes me focus enough to ensure that safety is first.  At work I would never make such an error as my attention is always on high alert but at home when you are surrounded by chaos and exhausted whilst on maternity leave in the early days of the newborn stage – anything is possible!

There is also always the possibility that a toddler who simply loves Calpol decides that it would be a nice refreshing drink, not understanding that it’s a medicine.  You cannot underestimate the notions of little ones and so always leave medicines out of reach and with the child proof lids in place.  This is especially important when you are administering medicine during the night as you could be more likely to leave the bottle down and go give the dose and then hit back to bed – always finish the job and put the closed medicines on a high shelf and out of reach!

So what do you do if you realise you have made an error?

This is simple – there really is no choice – you ring the National Poisons Information centre of Ireland on 01-8092166.  They are open between 8am to 10pm seven days a week.  With most childhood medication errors occurring in the afternoon, at the weekend or during school holidays they will most likely be available to help you with your query.  If it happens outside of those hours contact your out of hours services.

This information centre is an amazing resource and will happily take your call, even if you’ve only given a minor overdose and just need peace of mind! They aren’t going to judge your parenting skills, as I have said, it happens to the best of us 😉

They will find out the details from you to help with your query by asking the following questions so its a good idea to have the information to hand:
  • What was taken?
  • How much was taken?
  • What is the child’s age and weight?
  • Does the child have symptoms?
  • Does the child have an existing medical problem?
  • What time did the poisoning occur?
  • Is there information on the container?

Don’t think that you are overreacting as many medicines go from therapeutic levels to toxic quite quickly.  There is no point in sitting at home hoping for the best – when our children’s health is concerned we can never be too careful!

Here are some helpful tips to avoid overdosing:

  • Teach your child to ask if something is safe to eat or drink so that they don’t pick up medicines or detergent capsules etc and take them unwittingly.
  • Always read the label – helpful to do this for every dose if you have a few kids of different ages hanging out of your legs!
  • Keep medicines in their original containers to avoid any confusion.
  • Don’t take your own medication in front of your child – children copy our behaviour and you don’t want anyone to feel tempted by two Panadol tablets etc.
  • Try to sleep….

 

cropped-websitefeetlogo.pngI hope you have found this article helpful  and if you have any questions at all please don’t hesitate to contact me by sending a private message to the WonderBaba facebook page  or my website contact page  or by calling me (Sheena) at Milltown totalhealth Pharmacy in Dublin 6 on 012600262.

Author: WonderBaba Blog

My name is Sheena Mitchell and I'm a pharmacist with my own business Milltown totalhealth Pharmacy in Dublin 6. From working in the pharmacy I've realised that there are a lot of first time and experienced moms who might benefit from hints and tips from a pharmacist who can balance healthcare advice with real hands on experience from my important work as a mother of two! I hope to bring you regular advice and information and answer questions that you have! Being a mother and pharmacist are my two favorite things and I'm delighted to have this way of bringing my two worlds together! All questions and queries are gratefully received but otherwise sit back, relax, and let the solutions come to you!

Read Next...
What do I do if my child has a cold sore?

What do I do if my child has a cold sore?

What is a cold sore? Cold sores are small blisters which can appear anywhere on or around the lips and less commonly on your child's nose or cheek.  It is...
Read More >